Millions of people world-wide who have contracted a highly resistant strain of the HIV virus could benefit from a new drug to treat the infection.
Research co-authored by the University of New South Wales' (UNSW) National Centre in HIV Epidemiology and Clinical Research (NCHECR) shows that the majority of patients who have not responded to traditional treatments have had good results from a new combination therapy.
The drug raltegravir is already available in Australia and was listed on the Pharmaceutical Benefits Scheme on July 1st, with clinical trials showing that it is safe, effective and with minimal side-effects when used with other anti-HIV medicines.
The study, which has been published in the New England Journal of Medicine, shows the raltegravir effectively lowers the amount of virus in the blood to undetectable levels in 62 percent of people taking it in combination with other anti-HIV medicines.
Only one in three people who received a placebo plus other anti-HIV medicines had the amount of virus in the blood reduced to similar levels.
"This is the first drug in a new class of antiretroviral drugs called integrase inhibitors," said UNSW Professor David Cooper AO, the Director of NCHECR .
"The drug has a different mechanism of action, is very potent, seems very safe and has helped patients who have a virus that is resistant to older drugs and classes," said Professor Cooper.
"It initially will be used in developed countries, but hopefully, it will be made available at cheaper prices for patients in developing countries who are facing the same problems," said Professor Cooper.
The results were based on analyses of viral load reductions and CD4 cell count increases. A high CD4 cell count is crucial for a healthy immune system.
Professor Cooper said the efficacy shown at 48 weeks of treatment was consistent with observations at 24 weeks, indicating that the drug in combination has a durable effect.
The study shows the drug is well-tolerated by patients. It showed that only 0.9 percent of those receiving raltegravir discontinued therapy due to side-effects including nausea and headaches.
Source: University of New South Wales
Explore further: Bacteria and bacteriophages collude in the formation of clinically frustrating biofilms